Adderall (amphetamine and dextroamphetamine) is a controlled substance that is primarily used medically in the treatment of attention deficit hyperactivity disorder (ADHD) and for narcolepsy. Adderall has received media attention as a drug of abuse, particularly by high school students and college students who attempt to use the drug as a cognitive enhancement substance. Because it is a central nervous system stimulant, it can help to increase attention and concentration in individuals who use it in small doses, but when taken in larger doses, it results in people becoming inattentive, hyperactive, and, in some cases, even psychotic.
Have you lost control of your Adderall use? Answer a few brief questions to find out if you need help. Complete our free and confidential addiction questionnaire today.
What Causes The Adderall Comedown?
The use of central nervous system stimulants like Adderall produces a release of excitatory neurotransmitters, such as norepinephrine, dopamine, and forms of glutamate in the central nervous system. Abuse of these drugs leads to a significant increase in the availability of these neurotransmitters. This release of excitatory neurotransmitters accounts for the effects of the drug, such as increased attention concentration, higher energy levels, decreased appetite, decreased need for sleep, etc.
Abuse of the drug is often associated with taking the drug at higher doses than would normally be taken for medical reasons and taking it more frequently. The massive neurotransmitter release that the drug induces is counterbalanced by a massive depletion of these neurotransmitters once the effects of the drug begin to wear off. The acute effects that occur with abuse of the drug, such as feelings of euphoria, increased energy, etc., wear off rapidly, and stimulant abusers typically begin to binge on the drug once the desired psychoactive effects begin to dissipate.
Abusers of drugs like Adderall will very often take numerous doses of the drug in a specific timeframe in order to attempt to maintain the stimulant effects and then later use some central nervous system depressant like alcohol to “come down” from the effects of the drug. Combining stimulants and central nervous system depressants can be a very dangerous practice. It can lead to very serious acute issues, including the potential to develop seizures, stroke, heart attack, and psychiatric problems, such as paranoia, hallucinations, confusion, etc. It is not recommended that anyone using Adderall for any purpose use in it conjunction with alcohol or some other central nervous system depressant unless formally instructed to do so by a physician.
Tips On Recovering From Adderall Comedown
There are some strategies that do not involve medication that a person may attempt to negotiate the Adderall comedown:
- Remaining hydrated can lessen some of the symptoms that occur as a result of the Adderall comedown and can also help flush the toxins out of an individual’s system. It is a good idea to drink plenty of water.
- Cutting down on carbohydrates and fat in one’s diet can reduce issues with lethargy.
- Eating healthy can lessen the burden on the system and ease the Adderall comedown, but it is not suggested that individuals attempt to take megadoses of vitamins.
- Trying to remain active by getting mild exercise can help to flush toxins out of the system, distract oneself, and speed up the process associated with the Adderall comedown. It is important to be careful not to overdo it, however.
- Getting treatment for a substance use disorder is imperative in people who have abused controlled substances like Adderall on a regular basis. This allows access to medications, therapy for strategies to boost recovery, and support so they can stop abuse of the drug.
Adderall Withdrawal Symptoms
The symptoms of an Adderall comedown are not themselves symptoms that an individual has a substance use disorder, but they may be symptoms of a withdrawal syndrome associated with discontinuing Adderall. Withdrawal from Adderall in those who abuse the drug is a clinical symptom that the person may have a substance use disorder. Other symptoms that may occur during the adderall withdrawal process include lethargy, sleepiness, increased hunger, depression, problems concentrating, and increased cravings to use the drug. Many individuals attempt to just take more of the stimulant to deal with the comedown from Adderall, but this is not recommended.
There are some medications that can be administered by a physician to assist an individual who is experiencing issues associated with an Adderall comedown. A person should only use these medications under the supervision of a physician.
- Anticonvulsant medications, including Topamax and Neurontin, have been used to reduce some of the symptoms of the Adderall withdrawal comedown and alleviate cravings.
- Physicians can prescribe the mild stimulant Provigil to reduce lethargy associated with the Adderall comedown.
- The muscle relaxant baclofen is sometimes used in treating the comedown from stimulants like Adderall.
- Physicians can also use other medications to treat specific symptoms. The use of antidepressants to treat acute depression associated with the Adderall comedown is not a likely practice, because antidepressant medications typically take several weeks before they work, and by the time they begin to exert their effects, individuals are typically past the acute effects of the Adderall comedown.
Unfortunately, many recreational users of stimulants like Adderall will not go to a physician. Somewhat surprisingly, many individuals who abuse drugs report being against the use of other drugs to treat issues that are associated with their substance use disorder. This most likely reflects the need for substance abusers to maintain a sense of control, and the use of medications to treat their substance use disorder is perceived as an admission that they have lost control over their behavior.
The comedown associated with Adderall is a transient situation that will eventually resolve. However, individuals who continue to use Adderall and experience the cycle of highs and comedowns are risking significant changes to the neuropathways in their brain that can affect their ability to experience pleasure without use of drugs, to control their emotions and impulses, to pay attention, and even to learn new information.
Since Adderall is a controlled substance, it should only be used under the supervision of a physician. Individuals who use the drug medicinally and under the supervision of a physician rarely experience a significant problem with negotiating the comedown associated with its discontinuation. Instead, this is more of an issue that occurs with abuse of the drug.